New Mexico, 2006

Drought in New Mexico, July 1 to 31, 2006

July 1 to 31, 2006 · NWS ABQ · 22 events in 22 counties and zones

Drought conditions which peaked in late June (D0) across the western and south central counties made a substantial reversal as widespread and heavy rains increased during early July and continued into the late month. Only about 10 percent of the state remained at or above the severe drought (D2) classification by July 31.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions which peaked in late June (D0) across the western and south central counties made a substantial reversal as widespread and heavy rains increased during early July and continued into the late month. Only about 10 percent of the state remained at or above the severe drought (D2) classification by July 31. The month was highlighted by above normal rain across many areas of the state with the exception of the southeast counties around Carlsbad and Roswell. A number of locations including Albuquerque (3.55 inches) and Glenwood (7.10 inches) set July monthly records, while July was the second wettest month on record for other stations such as Tucumcari, Socorro and Farmington. However, Carlsbad recorded a miserly 0.19 inches in July, while Roswell measured just 1.05 inches compared to its normal of 1.99 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 7:44 PM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 30, 7:44 PM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
844 PM MDT FRI JUN 30 2006

.UPDATE...LOWERED POPS IN THE NW FOR THE OVERNIGHT AND REMOVED FROM
THE CNTRL AND SW ZONES FOR THE OVERNIGHT. REMOVED EVENING WORDING
OF CONVECTION IN THE E. WENT MOSTLY CLEAR FAR ERN ZONES. MADE A FEW
MINOR WIND ADJUSTMENTS THROUGHOUT. TEMPS LOOK GOOD. 40

&&

.PREV DISCUSSION...149 PM MDT FRI JUN 30 2006...THE UPPER RIDGE AXIS
HAS MOVED SLIGHTLY EAST OVER THE FOUR CORNERS. SHOWERS AND
THUNDERSTORMS ARE HAVING A HARDER TIME DEVELOPING OVER THE CWA AND
LATER START DUE TO THE RIDGE PLACEMENT. EXPECT TODAY WILL BE THE DAY
WITH THE LEAST COVERAGE BEFORE INCREASING AGAIN ON SAT. STORM MOTION
WILL BE MORE TO THE SOUTHWEST THAN PREVIOUS DAYS. WV SHOWS GOOD
PLUME OF MID AND UPPER LVL MOISTURE EXTENDING SOUTH TO NORTH OVER AZ
AND UT. THE RIDGE AXIS CONTINUES TO POS TILT AND THEN ELONGATES WEST
TO EAST. MID LVL WINDS OVER CENTRAL NM WILL PUSH STORMS IN MORE OF A
WEST DIRECTION OVER THE CENTRAL AND SOUTHERN TWO THIRDS OF THE CWA.
THE GFS FAILS TO SHOW A MUCH OF A CENTER FOR THE RIDGE FOR THE NEXT
FEW DAYS ALTHOUGH MID LVL WINDS INDICATE A POSITION SLIGHTLY MORE
EAST THAN THE NAM. A FEW WEAK DISTURBANCES MOVE THROUGH THE TOP OF
THE RIDGE AND OVER NORTHERN NM AND THE MOISTURE PLUME TILTS TO THE
EAST FROM SW NM TO NE NM. POPS WILL INCREASE SAT AND SUN OVER THE
CENTRAL PART OF THE STATE...BEST CHANCES SHOULD BE DURING THE
AFTERNOON AND EVENING COINCIDING WITH DAY TIME HEATING. THE RIDGE
SEEMS TO REFORM TO THE WEST EARLY NEXT WEEK AND SHOULD KEEP SHOWERS
AND THUNDERSTORMS DEVELOPING OVER CENTRAL AND WESTERN NM. MODELS
WANT TO LEAN TOWARD CLIMATOLOGY AND SHIFT THE RIDGE TO THE EAST IN
THE EXTENDED. THIS WOULD CHANGE THE 700 TO 300 MB WIND PATTERN TO A
SOUTHERLY DIRECTION OVER AZ AND EVEN WESTERN NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  93  61  91 /  20  20  20  20
GALLUP..........................  54  88  54  86 /  20  20  20  20
GRANTS..........................  55  88  54  86 /  20  20  30  20
GLENWOOD........................  59  95  59  93 /  20  20  30  20
CHAMA...........................  46  81  46  79 /  30  30  30  30
LOS ALAMOS......................  56  82  54  82 /  20  20  30  20
RED RIVER.......................  42  74  43  72 /  20  40  40  30
TAOS............................  50  85  50  85 /  20  20  30  20
SANTA FE........................  55  86  54  86 /  20  20  40  20
SANTA FE AIRPORT................  58  88  57  87 /  20  20  30  20
ESPANOLA........................  56  92  56  91 /  20  20  30  20
ALBUQUERQUE HEIGHTS.............  66  90  66  90 /  20  20  30  20
ALBUQUERQUE VALLEY..............  63  91  63  90 /  20  20  30  20
ALBUQUERQUE FOOTHILLS...........  62  90  61  89 /  20  20  40  20
ALBUQUERQUE WEST MESA...........  63  91  64  91 /  20  20  30  20
SOCORRO.........................  60  90  61  90 /  10  20  20  10
SANDIA PARK/CEDAR CREST.........  51  81  53  81 /  20  20  30  20
MORIARTY/ESTANCIA...............  54  85  55  86 /  20  20  30  20
CARRIZOZO.......................  57  87  58  88 /  10  10  20  10
RUIDOSO.........................  52  80  50  80 /  10  10  10  10
RATON...........................  53  88  53  86 /  10  10  30  10
LAS VEGAS.......................  53  83  52  82 /  20  10  30  20
ROY.............................  60  87  59  86 /  10  10  20  10
CLAYTON.........................  61  90  62  90 /   5   5  20  10
SANTA ROSA......................  61  92  61  92 /  10  10  10  10
TUCUMCARI.......................  64  94  66  94 /   5   5  10   5
FORT SUMNER.....................  64  93  65  93 /   5   5  10   5
CLOVIS..........................  63  91  63  91 /   5   5   5   5
PORTALES........................  64  92  64  91 /   5   5   5   5
ROSWELL.........................  65  93  66  95 /   0   5   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23
Hazardous weather outlook, Jun 30, 4:20 AM MST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 AM MDT FRI JUN 30 2006

NMZ001>021-026-011200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
520 AM MDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
STRONG STORMS MAY DEVELOP ACROSS WESTERN AND CENTRAL NEW MEXICO. THE
MAIN THREAT FROM THESE STORMS ARE GUSTY WINDS IN EXCESS OF 50 MPH AS
WELL AS LOCALLY HEAVY RAINFALL...CONTRIBUTING TO LOCALIZED FLOODING
OF ARROYOS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED STRONG STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY
WINDS IN EXCESS OF 50 MPH THROUGH THE UPCOMING WEEKEND. WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DPORTER

Event by event

22 drought. Local standard time, as filed.

Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Chaves County Plains / Chaves Except X Sw

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Chaves County Plains / Chaves Except X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Curry

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Curry forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, De Baca

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
De Baca forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Guadalupe Mountains of Chaves County / X Sw Chaves

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Harding

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Harding forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lower Rio Grande Valley / Part of C and E Socorro

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Lower Rio Grande Valley / Part of C and E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Quay

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Quay forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Roosevelt

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Roosevelt forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522966, 5522967, 5522968, 5522969, 5522970, 5522971, 5522972, 5522973, 5522974, 5522975, 5522976, 5522977, 5522978, 5522979, 5522980, 5522981, 5522982, 5523078, 5523079, 5523080, 5523081, 5523082.